Thunderstorm Wind, Cherokee
- When
- July 12, 2:25 AM CST
- Where
- Cherokee County, 0.88 mi NE of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 37.080, -94.620
Report of trees down in the road.
A cluster of thunderstorms developed in an area of uncapped elevated instability over southeast Kansas during the late hours of July 11, 2024 and continued into the early morning of July 12. 89 inches fell over Cherokee County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cluster of thunderstorms developed in an area of uncapped elevated instability over southeast Kansas during the late hours of July 11, 2024 and continued into the early morning of July 12. As a result, heavy rain between 3.25 and 4.89 inches fell over Cherokee County. A severe thunderstorm also produced damaging winds, resulting in trees down in Cherokee County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 1:31 AM CST, 54 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Springfield MO 231 AM CDT Fri Jul 12 2024 .KEY MESSAGES... - Scattered showers and thunderstorms into this evening. A few storms may produce wind gusts up to 60 mph and hail to the size of quarters. - Heat indices climb into the 100-107 degree range from Sunday through Tuesday. - A cold front will bring the potential for more thunderstorms to the region next Wednesday or Thursday along with cooler temperatures. && .SHORT TERM /THROUGH SATURDAY/... Issued at 202 AM CDT Fri Jul 12 2024 A cluster of thunderstorms has developed in an area of uncapped elevated instability over the western CWA early this morning. Storms will gradually shift east through the day today, while generally diminishing in coverage and intensity as the LLJ weakens. Some of these storms may produce 60 mph winds and 1" hail, with the potential for that being early this morning. Associated cloud cover will keep highs a bit cooler today over all but the western CWA. Look for highs from the mid to upper 80s over much of the area, but highs over the west will be in the low to mid 90s. For tonight into Saturday, models continue to depict scenarios of either a decaying MCS to isolated to scattered thunderstorms. This makes for a lower than normal confidence level for 24 hours out. Overall, the airmass will be warmer on Saturday which may allow for highs in the low to mid 90s, but that will be highly dependent on cloud cover and precip. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 202 AM CDT Fri Jul 12 2024 Mostly quiet and warmer weather is expected to start this period. Next mentionable chances for precip is toward the middle of next week when a front may move into the region, but confidence is limited. As for heat, expect building warmth as the heat dome over the western CONUS breaks down some and shifts east. Look for highs in the mid 90s Sunday, in the mid 90s to around 100 Monday and Tuesday, then potentially a cooler in the mid 80s to mid 90s Wednesday if the front and associated precipitation impact the area. Thursday currently looks quite a bit cooler with highs in the mid 70s to mid 80s. Heat index values will be in the low to mid 100s Sunday through Tuesday and possibly into Wednesday (for southern portions of the area). && .AVIATION /06Z TAFS THROUGH 06Z SATURDAY/... Issued at 1243 AM CDT Fri Jul 12 2024 A complex of thunderstorms over southeast Kansas will shift east through the night into Friday morning. After that clears to the east, VFR conditions are expected. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 844 PM CDT Thu Jul 11 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 844 PM CDT Thu Jul 11 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Marginal hail risk. Marginal thunderstorm wind damage risk. Limited lightning risk. DISCUSSION... A few isolated thunderstorms will remain possible through this evening across portions of central Missouri. There will be the potential for damaging wind gusts to 60 mph and half dollar size hail through 11 PM. Most locations across the area will remain dry through the evening hours as coverage in storms will be very limited. Additional widely scattered storms are then expected overnight into Friday morning. A few of these storms may produce wind gusts up to 50 mph and hail to the size of pennies. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Widely scattered thunderstorms will continue into Friday. A few storms may produce wind gusts up to 50 mph and hail to the size of pennies. Afternoon heat index values will begin to climb back into the 90s to around 100 by the weekend. Heat index values of 100 to 107 degrees are then expected from Sunday through next Tuesday or Wednesday. An approaching cold front will bring the potential for thunderstorms to the region next Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Wise
Special Weather Statement
National Weather Service Springfield MO
1204 AM CDT Fri Jul 12 2024
KSZ097-101-120545-
Cherokee KS-Crawford KS-
1204 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 1245 AM CDT...
At 1204 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mccune, or 8 miles southeast of St. Paul, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Girard, Arma, Cherokee, Weir, Mulberry,
Scammon, Chicopee, Mccune, Franklin, Arcadia, Walnut, West Mineral,
Hepler, Roseland, Beulah, Croweburg, Yale, and Carona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3767 9508 3766 9462 3711 9462 3730 9507
TIME...MOT...LOC 0504Z 295DEG 38KT 3744 9505
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
1249 AM CDT Fri Jul 12 2024
KSZ073-097-120630-
Bourbon KS-Crawford KS-
1249 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT BOURBON AND CRAWFORD COUNTIES
THROUGH 130 AM CDT...
At 1248 AM CDT, Doppler radar was tracking a strong thunderstorm near
Moran, or 7 miles southeast of La Harpe, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Fort Scott, Frontenac, Girard, Arma, Marmaton, Cherokee,
Mulberry, Chicopee, Franklin, Bronson, Arcadia, Uniontown, Walnut,
Redfield, Hepler, Beulah, Croweburg, Yale, and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3798 9507 3797 9462 3735 9462 3735 9491
3755 9509 3774 9509
TIME...MOT...LOC 0548Z 286DEG 26KT 3785 9518
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
131 AM CDT Fri Jul 12 2024
KSZ101-120700-
Cherokee KS-
131 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEROKEE COUNTY
THROUGH 200 AM CDT...
At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or near Columbus, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter Springs, Columbus, Galena, Lowell, Treece, Picher, Neutral,
Riverton, and Crestline.
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3719 9462 3700 9462 3699 9473 3700 9489
3716 9491
TIME...MOT...LOC 0631Z 272DEG 15KT 3708 9483
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
149 AM CDT Fri Jul 12 2024
KSZ097-101-120730-
Cherokee KS-Crawford KS-
149 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE AND
SOUTHERN CRAWFORD COUNTIES THROUGH 230 AM CDT...
At 149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 9 miles south of Girard, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburg, Frontenac, Cherokee, Weir, Scammon, Chicopee, West
Mineral, Roseland, Beulah, Opolis, Yale, Lawton, Carona, Lone Oak,
Skidmore, and Stippville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3720 9494 3746 9499 3750 9462 3720 9462
TIME...MOT...LOC 0649Z 272DEG 9KT 3738 9491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
152 AM CDT Fri Jul 12 2024
KSZ073-097-120745-
Bourbon KS-Crawford KS-
152 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT BOURBON AND NORTHERN CRAWFORD
COUNTIES THROUGH 245 AM CDT...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm near
Walnut, or 10 miles northeast of Erie, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Scott, Arma, Marmaton, Mulberry, Franklin, Bronson, Arcadia,
Uniontown, Walnut, Redfield, Hepler, Croweburg, Pawnee Station,
Hiattville, Petersburg, Farlington, Hammond, Brazilton, Polk, and
Devon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3782 9508 3792 9508 3797 9462 3751 9462
3754 9509 3774 9509
TIME...MOT...LOC 0652Z 255DEG 11KT 3766 9509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchSpecial Weather Statement
National Weather Service Springfield MO
318 AM CDT Fri Jul 12 2024
KSZ101-MOZ088-093-120900-
Cherokee KS-Jasper MO-Newton MO-
318 AM CDT Fri Jul 12 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHEROKEE...
NORTHWESTERN NEWTON AND SOUTHWESTERN JASPER COUNTIES THROUGH 400 AM
CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm over
Carl Junction, or near Joplin, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Joplin, Carthage, Webb City, Carl Junction, Galena, Oronogo,
Carterville, Duquesne, Duenweg, Diamond, Loma Linda, Airport Drive,
Leawood, Silver Creek, Alba, Purcell, Shoal Creek Drive, Saginaw,
Carytown, and Fidelity.
This includes the following highways...
Interstate 44 between mile markers 0 and 18.
Interstate 49 between mile markers 31 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3723 9469 3727 9429 3697 9430 3700 9470
TIME...MOT...LOC 0818Z 269DEG 15KT 3714 9458
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HatchThe Springfield radar (KSGF), 109 km away, was scanning. The volume nearest the first event began at 08:25 UTC.
3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Report of trees down in the road.
A CoCoRaHS station in Columbus measured a 24-hour rainfall total of 4.89 inches.
A Mesonet station in Galena measured a 24-hour rainfall total of 3.46 inches.
A Mesonet station in Riverton measured a 24-hour rainfall total of 3.25 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205328, 1205321, 1205325, 1205327.